The Contemplations, Rants & Reminiscences of DavidB327

Something Sensational To Read On The Train


Previous Entry Share Next Entry
RP, Photopsia & Phenytoin: The Ongoing Saga
Thoughful
davidbr1
A few months ago I decided that I would try life without Phenytoin. As the photopsia has gradually worsened over the years, I really wanted to know how much benefit (if any) I was getting from taking Phenytoin. Phenytoin is an anti-epileptic drug that has also been prescribed for some people with RP, in situations where the photopsia (ie flashing lights) is particularly bad. The drug is supposed to dampen down the mis-firing of the retinal cells that causes the sensation of photopsia.

I gradually decreased the daily dosage from 300 mg per day in 50 mg stages. A few days after each time I decreased the dosage I suffered from withdrawal symptoms. I used to wake up feeling like I had slept on the pavement. That lasted for a few days. Also my dark adaptation (not particularly good anyway) worsened.

So after a few months I got down to 100 mg per day. Although I started off determined to go down to zero, by the time I got down to 100 mg per day I knew that I was going to continue taking Phenytoin. I was only on 100 mg per day for a little while, but I was so disoriented it was frightening. My dark adaptation had got dramatically worse. My visual acuity had deteriorated, though at the time I was not sure whether or not that was down to the reduction in Phenytoin, or the RP getting worse.

Now I am back up to 300 mg per day of Phenytoin. I am disappointed that I still need to take this drug, but I do at least know for sure that I get some benefit. It would be absolutely wonderful if it worked better, and those damned flashing lights disappeared. Sometimes it just drives me mad. Well the medics (whom I trust even less than politicians) have said that it may go away of its own accord one day. However it’s been over 8 years now, and since then it has only ever got worse (apart from the slight alleviation from taking Phenytoin). That one day can’t come too soon.

  • 1
I understand, mine drives me crazy sometimes, too.

My mother's photopsia went away along with her vision. Not sure that's a hopeful thought, though. :-/

Not really. I would love the photopsia to go away, but not at the expense of losing what is left of my vision.

  • 1
?

Log in

No account? Create an account